Alert archive / Alabama / Freeze Warnings in 2015

Freeze Warning 4, NWS Birmingham, AL

November 14, 20159 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 14, 2015, 12:30 PM CST for 9 counties in Alabama. It took effect at Nov 15, 2015, 1:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2015, 12:30 PM CST (18:30 UTC)
In effect from
Nov 15, 2015, 1:00 AM CST
Expired
Nov 15, 2015, 7:00 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-249 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WWUS74 KBMX 141830
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CST SAT NOV 14 2015

...FREEZE AND FROST POSSIBLE ACROSS NORTH CENTRAL ALABAMA
TONIGHT...

.TEMPERATURES WILL FALL ONCE AGAIN TONIGHT INTO THE LOW 30S ACROSS
THE NORTH AND EAST. WHILE CONDITIONS ARE EXPECTED TO BE
DRIER...THERE IS A SLIGHT CHANCE THAT FROST WILL BE POSSIBLE ALONG
AND NORTH OF AN AUBURN TO CALERA TO FAYETTE LINE. AREAS IN THE
NORTHEAST MAY DROP TO OR JUST BELOW FREEZING FOR A FEW HOURS. 

ALZ017>021-026>029-150600-
/O.NEW.KBMX.FZ.W.0004.151115T0700Z-151115T1300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE
1230 PM CST SAT NOV 14 2015

...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CST SUNDAY. 

* TEMPERATURES...30 TO 32 DEGREES FOR SEVERAL HOURS BEFORE
  SUNRISE. 

* IMPACTS...FREEZING TEMPERATURES WILL DAMAGE OR DESTROY SENSITIVE
  VEGETATION. TAKE PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ011>015-024-025-036>038-047-150600-
/O.NEW.KBMX.FR.Y.0006.151115T0700Z-151115T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-JEFFERSON-SHELBY-COOSA-
TALLAPOOSA-CHAMBERS-LEE-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...BIRMINGHAM...HOOVER...
COLUMBIANA...PELHAM...ALABASTER...ROCKFORD...ALEXANDER CITY...
DADEVILLE...VALLEY...LANETT...LAFAYETTE...AUBURN...OPELIKA
1230 PM CST SAT NOV 14 2015

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CST SUNDAY. 

* TEMPERATURES...33 TO 37 DEGREES FOR A FEW HOURS BEFORE SUNRISE.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION. TAKE
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
329 
WWUS74 KBMX 150134
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 PM CST SAT NOV 14 2015

...FREEZE AND FROST POSSIBLE ACROSS CENTRAL ALABAMA TONIGHT...

.TEMPERATURES WILL FALL INTO THE 30S ACROSS CENTRAL ALABAMA
TONIGHT. UNDER CALM WINDS AND MOSTLY CLEAR SKIES...THERE IS A
CHANCE THAT FROST WILL FORM ACROSS MUCH THE AREA. AREAS IN THE
NORTHEAST MAY DROP TO OR JUST BELOW FREEZING FOR A FEW HOURS.

ALZ017>021-026>029-151300-
/O.CON.KBMX.FZ.W.0004.151115T0700Z-151115T1300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-
INCLUDING THE CITIES OF...ONEONTA...GADSDEN...ANNISTON...CENTRE...
HEFLIN...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...
ROANOKE
734 PM CST SAT NOV 14 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 AM CST
SUNDAY...

* TEMPERATURES...30 TO 32 DEGREES FOR SEVERAL HOURS BEFORE 
  SUNRISE. 

* IMPACTS...FREEZING TEMPERATURES MAY DAMAGE SENSITIVE
  VEGETATION. TAKE PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ022-023-030>035-039>046-048>050-151300-
/O.EXA.KBMX.FR.Y.0006.151115T0700Z-151115T1300Z/
PICKENS-TUSCALOOSA-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-RUSSELL-
PIKE-BARBOUR-
INCLUDING THE CITIES OF...CARROLLTON...TUSCALOOSA...LIVINGSTON...
EUTAW...GREENSBORO...MOUNDVILLE...MARION...CENTREVILLE...
CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...
TUSKEGEE...UNION SPRINGS...PHENIX CITY...TROY...EUFAULA
734 PM CST SAT NOV 14 2015

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CST SUNDAY. 

* TEMPERATURES...33 TO 37 DEGREES FOR A FEW HOURS BEFORE SUNRISE.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ALZ011>015-024-025-036>038-047-151300-
/O.CON.KBMX.FR.Y.0006.151115T0700Z-151115T1300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-JEFFERSON-SHELBY-COOSA-
TALLAPOOSA-CHAMBERS-LEE-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...BIRMINGHAM...HOOVER...
COLUMBIANA...PELHAM...ALABASTER...ROCKFORD...ALEXANDER CITY...
DADEVILLE...VALLEY...LANETT...LAFAYETTE...AUBURN...OPELIKA
734 PM CST SAT NOV 14 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CST
SUNDAY...

* TEMPERATURES...33 TO 37 DEGREES FOR A FEW HOURS BEFORE SUNRISE.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 14, 11:16 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 14, 11:16 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CST SAT NOV 14 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

BOY IS IT DRY OUT THERE THIS MORNING. DEWPOINTS ARE ALREADY COMING
IN SEVERAL DEGREES BELOW GUIDANCE AND SEE NO REASON AS TO THOSE
DEWPOINTS RISING MUCH DURING THE AFTERNOON. MADE SOME MAJOR
ADJUSTMENTS HERE. THESE CHANGES RESULTED IN A NEED FOR A RED FLAG
WARNING TO BE HOISTED FOR MUCH OF CENTRAL ALABAMA AS RH VALUES
WILL LIKELY BE BELOW 25 PERCENT FOR A GOOD PORTION OF THE
AFTERNOON. AS WE MOVE INTO TONIGHT NOT MUCH HAS CHANGED FROM
PREVIOUS THINKING. OVERALL NOT AS CHILLY AS THIS MORNING...BUT A
FEW LOCATIONS WILL STILL SEE A CHANCE AT SEEING TEMPERATURES DROP
TO OR BELOW FREEZING...BUT THE DURATION WILL NOT BE AS LONG.
QUESTIONS INTO EXACT PLACEMENT OF THE FROST ADVISORY IS BEING
CONTEMPLATED AND WILL BE ISSUED WITH THE AFTERNOON FORECAST.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS FOR THE NEXT 24 HOURS...WITH WINDS BEING THE ISSUE.

16

&&

.FIRE WEATHER...

COOLER AND DRIER CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. RH
VALUES ARE FORECAST TO APPROACH FIRE WEATHER CRITERIA THIS AFTERNOON
FOR PORTIONS OF CENTRAL ALABAMA. RAIN CHANCES WILL RETURN MIDWEEK
AHEAD OF OUR NEXT SYSTEM.

&&

.PREV DISCUSSION...
/ISSUED 358 AM CST SAT NOV 14 2015/

SUNDAY THROUGH FRIDAY...

UPPER LEVEL RIDGING AMPLIFIES ACROSS THE EASTERN CONUS AS A TROUGH
DEEPENS ALONG THE PACIFIC COAST ON SUNDAY. SOUTHWESTERLY FLOW AND
INCREASING THICKNESSES WILL RESULT IN WARMING TEMPERATURES THROUGH
THE BEGINNING OF THE WEEK. THE RIDGE AXIS SHIFTS EAST OF THE AREA
MONDAY AND WEAK IMPULSES WITHIN SOUTHWESTERLY FLOW NUDGE CLOSER TO
THE AREA. MONDAY NIGHT AND INTO TUESDAY...HIGHER MOISTURE RETURNS
TO THE AREA AS THE TROUGH NOW SITS OVER THE PLAINS. WILL BRING
RAIN BACK TO THE AREA...WITH BEST CHANCES IN THE WEST.

WEDNESDAY...THE CLOSED LOW TROUGH AND ASSOCIATED SURFACE LOW LIFT
INTO THE GREAT LAKES AND PUSH A FRONT THROUGH CENTRAL ALABAMA.
ALTHOUGH LATEST MODEL SOLUTIONS ARE IN GOOD AGREEMENT THIS
MORNING...THERE HAS BEEN QUITE A BIT OF VARIATION IN TIMING.
DESPITE THE DAYTIME FRONTAL TIMING...INSTABILITIES REMAIN
CONSERVATIVE DUE TO QUICKLY SATURATING COLUMNS AND WEAK LAPSE
RATES. WIND FIELDS ARE STRONG AND FAVORABLE FOR STORMS...AND
EXPECT STRONG LIFT ALONG THE FRONT EVEN THROUGH THE PARENT SYSTEM
AND BETTER DYNAMICS ARE LIFTING AWAY FROM THE AREA. WILL CONTINUE
TO HIGHLIGHT TS IN THE FORECAST...AND MONITOR FOR CHANGES THAT
WARRANT A MENTION OF SEVERE IMPACTS IN OTHER GRAPHICS/PRODUCTS.

AIRMASS DRIES OUT QUICKLY AS HIGH PRESSURE FROM THE PACIFIC BUILDS
ACROSS THE SOUTHEAST...LEADING TO COOLER TEMPERATURES FOR THE END
OF THE WEEK.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  32  63  41  67 /   0   0   0   0  10
ANNISTON    62  34  64  41  67 /   0   0   0   0  10
BIRMINGHAM  64  36  64  46  68 /   0   0   0   0  10
TUSCALOOSA  67  38  66  46  71 /   0   0   0   0  10
CALERA      65  37  64  46  69 /   0   0   0   0  10
AUBURN      63  37  63  44  68 /   0   0   0   0  10
MONTGOMERY  67  38  67  46  72 /   0   0   0   0  10
TROY        65  37  67  46  72 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 PM CST THIS AFTERNOON FOR AUTAUGA-
BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-
CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LEE-LOWNDES-MACON-MARENGO-MONTGOMERY-PERRY-PIKE-
RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-TALLADEGA-TALLAPOOSA-
TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Nov 14, 10:36 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1036 AM CST SAT NOV 14 2015

ALZ011>015-017>050-151945-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1036 AM CST SAT NOV 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT ACROSS
A GOOD PORTION OF CENTRAL FOR A FEW HOURS THIS AFTERNOON...WHICH
MAY RESULT IN A HIGH FIRE DANGER.

NEAR FREEZING TEMPERATURES ARE POSSIBLE AGAIN NEAR SUNRISE SUNDAY
MORNING ACROSS NORTHEAST CENTRAL ALABAMA...ESPECIALLY IN THE
TYPICALLY COOLER LOCATIONS AND VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL BE NEAR FREEZING ACROSS THE NORTHEAST THRU
SUNRISE SUNDAY MORNING...BUT TEMPERATURES WILL WARM QUICKLY THRU
THE MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 10:30 AM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 29 more7 hr
Nov 14, 12:30 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 24 more19 hr

Nearby

Freeze Warnings in Alabama, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.